Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 20, 2003, 1:57 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 1:57 PM EDT (17:57 UTC)
- Expired
- Jul 20, 2003, 2:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 68 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WUUS53 KDTX 201757
SVRDTX
MIC145-155-201845-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 PM EDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAGINAW COUNTY IN SOUTHEAST MICHIGAN
SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 245 PM EDT
* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF CHESANING
TO 27 MILES WEST OF OWOSSO...MOVING EAST AT 40 MPH. THIS LINE OF
SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHESANING AT 215 PM EDT
SAGINAW AT 220 PM EDT
OWOSSO AT 230 PM EDT
PERRY AT 235 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4321 8395 4281 8395 4281 8436 4345 8437
4344 8370 4328 8372
$$
GURNEY WAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:30 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 10:30 AM EDT, 3 hours 27 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1030 AM EDT SUN JUL 20 2003 ...POTENTIALLY AN ACTIVE AFTERNOON... LATEST SURFACE ANALYSIS SHOWS A DEVELOPING WARM FRONT PROGRESSING ACROSS LAKE MICHIGAN AT THE MOMENT WITH MCS PROGRESSING THROUGH SOUTHERN WISCONSIN INTO IOWA. WIND PROFILERS HAVE QUICKLY SHOWN A BACK FLOW (ESPECIALLY IN SOUTHERN WISCONSIN) WHICH IS ALLOWING THIS WARM FRONT TO ADVANCE EASTWARD. ANALYZED 90+KT 300MB JET WAS NOSING INTO NORTHERN LOWER HENCE THE SHOWERS AND SOME THUNDER THAT DEVELOPED THIS MORNING (CEILINGS WERE QUITE HIGH WITH 8-10K). LATEST 1KM VISIBLE IS QUITE IMPRESSIVE THIS MORNING WITH EXTENSIVE CLOUD COVER OVER THE TRI CITIES WITH CLEAR SKIES FROM SOUTHWEST LOWER INTO THE SOUTHERN COUNTIES OF THE CWFA. THIS IS ALLOWING FOR STRONG INSOLATION FOR NOT ONLY INCREASING INSTABILITY BUT HEAT DIFFERENTIAL BOUNDARIES (LAPS DATA ALREADY INDICATING CAPES NEAR 1500 J/KG ALONG THIS FRONT AND SLOWLY CLIMBING SOUTH OF THE THUMB/TRI-CITIES REGION). RADAR MOSAICS HAVE BECOME INCREASINGLY ACTIVE ALONG THE FRONT AS WELL ACROSS LAKE MICHIGAN AND THE 00/06Z RUN OF THE ETA-KF DOES HAVE AN EXCELLENT HANDLE THUS FAR. PER THE ETA-KF: 850MB THETA-E RIDGE AXIS OVER LAKE MICHIGAN IS PROGGED TO ADVANCE EAST THIS AFTERNOON. SBCAPES CLIMB TOWARD 1500 J/KG WITH LI/S DROPPING DOWN TO -5C. CONVECTIVE QPF DOES MATCH UP WELL WITH ONGOING CONVECTION WHICH DEVELOPS A LINE SHORTLY AFTER 15Z THEN PROGRESSES EAST WITH FRONTAL MOVEMENT. HOWEVER...HELICITY VALUES CLIMB ABOVE 300 M2/S2 AND HODOGRAPHS SUGGEST SUPERCELLS (OVER 30KTS OF SHEAR 0-3KM AND CYCLONIC CURVATURE) WITH SOME SPLITTING CELLS POSSIBLE. MLCAPES AFTER 18Z ALSO CLIMB TOWARD 2K J/KG WITH NOSE OF 50+KTS AT 500MB COMING INTO THE SOUTHERN COUNTIES. IN FACT UPSTREAM PROFILERS ALSO VERIFYING THIS WITH 50KTS AT 500MB ACROSS SOUTHERN MINNESOTA ATTM. NEEDLESS TO SAY...WE WILL BE CLOSELY MONITORING THIS SITUATION AND UPDATE THE HWO. BGM ***PREVIOUS FULL AM DISCUSSION FOLLOWS*** A POTENT WEATHER PATTERN FOR THIS TIME OF YEAR WILL CONTINUE OVER THE GREAT LAKES TODAY THROUGH MONDAY AND THEN GIVE WAY TO ANOTHER SURGE OF COOL CANADIAN AIR FOR MID WEEK. WEAK MOISTURE ADVECTION IN THE 850 TO 700 MB LAYER IS HELPING TO DESTABILIZE THINGS EARLY THIS MORNING. SATELLITE AND RADAR IMAGERY HAVE SHOWN A GRADUAL INCREASE IN CLOUDS AND SHOWERS SINCE 03Z OVER LOWER MICHIGAN ON THE NOSE OF A 80 KNOT UPPER JET. THE NW FLOW ALOFT IS STEERING THIS ACTIVITY THROUGH OUR AREA WITH OTHERWISE DRY AIR KEEPING IT IN CHECK. WILL HAVE TO CARRY SCATTERED POPS THROUGH ABOUT SUNRISE UNTIL IT MOVES TO OUR EAST. FOR NOW, WILL CARRY SCATTERED POPS ALL MORNING AND MONITOR NEW CONVECTIVE DEVELOPMENT IN WISCONSIN THAT IS ASSOCIATED WITH THE DEVELOPING WARM FRONT AND MAKE SOME TIMING ADJUSTMENTS BY 12Z. THE 00Z MODEL RUNS HAVE A REASONABLE HANDLE ON THINGS IN TERMS OF VERTICAL MOTION FIELDS AND RH THIS MORNING, EXCEPT THE ETA IS A LITTLE LEAN ON THE LATTER FOR THE ONGOING ACTIVITY AND THE AVN HOLDS ON TO IT TOO LONG TOWARD 12Z. THE MOST LIKELY SCENARIO IS THE ONE DEPICTED BY THE ETA, WHICH SHOWS NEW CONVECTIVE DEVELOPMENT CLOSER TO 12Z OVER WISCONSIN AS LOW LEVEL THETA-E ADVECTION RELOADS WITH THE WARM FRONT. THE WILD CARD IN ALL OF THIS, AND THE GOVERNING FACTOR FOR SEVERE WEATHER THIS AFTERNOON, IS THE AMOUNT OF HEATING WE CAN MUSTER OVER OUR AREA IN ADVANCE OF THIS ACTIVITY. SATELLITE IMAGERY AND MODEL RH SUGGEST A WINDOW OF OPPORTUNITY FOR BREAKS IN THE CLOUD COVER TOWARD LATE MORNING WITH TEMP GUIDANCE SUPPORTING OUR GOING FORECAST OF HIGHS AROUND 80. A MODIFIED FORECAST SOUNDING WITH A SURFACE PARCEL OF 82/65 YIELDS CAPE AROUND 2500 J/KG. THIS WILL BE A HIGH END PARCEL BUT EVEN CAPE AROUND 1800 WILL BE SUFFICIENT FOR ORGANIZED CONVECTION GIVEN THE STRONG WIND FIELD. SHEAR IN THE 0-6KM LAYER WILL BE AROUND 30 M/S WITH 0-3KM HELICITY AROUND 300 M2/S2 IN THE VICINITY OF THE WARM FRONT WHERE THE LOW LEVEL FLOW WILL BE BACKED MORE TOWARD THE SOUTH. PLAN TO GENERALLY MATCH UP WITH THE SPC OUTLOOK AND CALL FOR A CHANCE OF SEVERE STORMS ALONG AND SOUTH OF A LINE FROM FLINT TO PORT HURON WHERE THE BEST COMBINATION OF HEATING AND MOISTURE IS EXPECTED. EXPECT A BREAK IN THE ACTION THIS EVENING WITH A NEW ROUND OF STORMS DEVELOPING OVERNIGHT. THIS ACTIVITY WILL BE ASSOCIATED WITH THE COLD FRONT AND WILL HAVE MUCH BETTER UPPER SUPPORT. ALSO, THE AMOUNT OF MOISTURE AHEAD OF THE FRONT WILL KEEP INSTABILITY HIGH DURING THE OVERNIGHT HOURS. FORECAST SOUNDINGS SHOW SURFACE BASED CAPE HANGING AROUND 1500 J/KG AT 09Z WITH A STRONG STRAIGHT-LINE HODOGRAPH. IN THIS CASE, EXPECT A CHANCE OF SEVERE STORMS OVER ALL OF SE MICHIGAN. PLAN TO INCLUDE THIS IN OUR HWO AND CONTINUE OUR FORECAST OF LIKELY/ NUMEROUS POP WORDING. THE COLD FRONT WILL EXIT SE MICHIGAN DURING THE DAYLIGHT HOURS OF MONDAY MORNING WITH STORMS GIVING WAY TO SCATTERED SHOWERS ON THE BACK SIDE OF THE SYSTEM. COOL HIGH PRESSURE WILL THEN BUILD IN FOR THE MID WEEK PERIOD WITH HIGHS IN THE LOWER TO MID 70S LOOKING ON TARGET FOR TUESDAY BUT RAIN CHANCES LOOKING LESS AS DRY AIR FILTERS INTO THE LOW LEVELS TO COMPENSATE FOR COOLER TEMPS ALOFT. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) BT
Hazardous weather outlook, Jul 20, 11:30 AM EDT, 2 hours 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1130 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A CHANCE OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT OVER ALL OF SOUTHEAST MICHIGAN. THE PRIMARY HAZARD WILL BE LARGE HAIL AROUND 1 INCH AND DAMAGING WINDS UP TO 70 MPH AS STORMS MOVE EAST SOUTHEAST AT 40 MPH. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF M 59 AFTER 2 PM...INCLUDING METRO DETROIT...AND NORTH TO INTERSTATE 69...INCLUDING FLINT AND PORT HURON SHORTLY AFTER THE NOON HOUR. THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE LOWER BUT STILL POSSIBLE AS FAR NORTH AS THE TRI CITIES...SAGINAW BAY...AND TIP OF THE THUMB. THERE MIGHT BE A PAUSE IN THUNDERSTORM ACTIVITY FOR THE EARLY EVENING HOURS...THEN A LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING ANOTHER ROUND OF STORMS INTO THE AREA TOWARD MIDNIGHT. THE MOISTURE SUPPLY FOR THESE STORMS WILL AGAIN BE BETTER NEAR THE OHIO BORDER UP TO THE FLINT AND PORT HURON AREAS WHERE LARGE HAIL AND WIND DAMAGE WILL BE POSSIBLE. SMALLER HAIL AND LIGHTER WINDS ARE EXPECTED AROUND THE TRI CITIES AND THUMB...BUT WITH HEAVY DOWNPOURS OF RAIN...AS THE LOW PRESSURE SYSTEM MOVES OVERHEAD IN THAT AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OVERNIGHT STORMS WILL LAST INTO THE DAYLIGHT HOURS OF MONDAY MORNING AND THEN MOVE TO OUR EAST BY NOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:32 PM EDT | Special Marine Warning | DTX | 103 min | |
| Jul 20, 4:44 PM EDT | Special Marine Warning | DTX | 91 min | |
| Jul 20, 5:01 PM EDT | Special Marine Warning | DTX | 74 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.